<%server.execute "isdev.asp"%> Transient hemiparesis: A rare complication of phenytoin intoxication Yadav M, Dewan P, Jaiswal P, Gomber S - J Pediatr Neurosci
home : about us : ahead of print : current issue : archives search instructions : subscriptionLogin 
Users online: 1277      Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
  Table of Contents    
LETTER TO EDITOR
Year : 2019  |  Volume : 14  |  Issue : 1  |  Page : 58-59
 

Transient hemiparesis: A rare complication of phenytoin intoxication


Department of Paediatrics, University College of Medical Sciences and Guru Teg Bahadur Hospital, Delhi, India

Date of Web Publication18-Jun-2019

Correspondence Address:
Pooja Dewan
Department of Pediatrics, University College of Medical Sciences and Guru Teg Bahadur Hospital, Delhi 110095
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JPN.JPN_84_18

Rights and Permissions

 



How to cite this article:
Yadav M, Dewan P, Jaiswal P, Gomber S. Transient hemiparesis: A rare complication of phenytoin intoxication. J Pediatr Neurosci 2019;14:58-9

How to cite this URL:
Yadav M, Dewan P, Jaiswal P, Gomber S. Transient hemiparesis: A rare complication of phenytoin intoxication. J Pediatr Neurosci [serial online] 2019 [cited 2019 Sep 22];14:58-9. Available from: http://www.pediatricneurosciences.com/text.asp?2019/14/1/58/260622




Dear Editor,

An 8-year-old boy presented with a seizure after a fall from a height. Neuroimaging revealed a fracture of the left parietal bone with underlying brain injury. The child was started on oral phenytoin in a dose of 6mg/kg/day and discharged from hospital without any neurological deficit. Seven months later, he developed unsteady gait, headache, and giddiness. He was hospitalized and a repeat neuroimaging was performed, which was found to be normal. He was continued on oral phenytoin although the symptoms persisted.

Three months later, the child presented to the emergency with altered sensorium of 12h following an episode of generalized tonic–clonic seizure. Examination revealed heart rate, 88/min; respiratory rate, 20/min; temperature, 37.2°C; blood pressure, 108/72mm Hg; and pulse oximetry reading, 97% (on room air). Both the pupils were normal in size and were reacting to light stimulus; the fundus was unremarkable. Central nervous system examination revealed a Glasgow Coma Scale (GCS) score of 9 (E2V3M4), absence of signs of raised intracranial pressure or meningeal irritation. Palsy of the right facial nerve (upper motor neuron type) and weakness of right upper and lower limbs with increased muscle tone were noted. The deep tendon reflexes were brisk and an extensor plantar response was found on the right side. Laboratory investigations revealed hemoglobin, 10.4g/dL; total leucocyte count, 11,000/mm3; platelet count, 163 × 103/mm3; venous blood sugar, 88mg/dL; serum calcium, 9mg/dL; blood urea, 15mg/dL; serum creatinine, 0.8mg/dL; serum glutamic-oxaloacetic transaminase, 34 U/L; serum glutamine pyruvic transaminase, 36 U/L; serum protein, 4.5mg/dL; serum albumin, 2.5mg/dL; serum bilirubin, 0.8mg/dL; prothrombin time, 12s; and partial thromboplastin time, 29s. Chest radiograph and computed tomography of the brain were normal. A possibility of phenytoin toxicity was entertained and therefore phenytoin was discontinued and intravenous valproate was started. Serum phenytoin levels were 66ng/mL (normal reference range, 10–20ng/mL). After 72h of hospitalization, the child’s sensorium improved with a GCS score of 13 (E4V4M5) but the right-sided hemiparesis persisted. The serum phenytoin levels assessed after 72h of discontinuation of phenytoin had decreased to 48ng/mL. Subsequently, his condition gradually improved; the confusion cleared and the hemiparesis improved.

Phenytoin is a broad-spectrum anticonvulsant drug, which is particularly popular in developing countries as it is cost-effective. Phenytoin toxicity commonly manifests as nausea, vomiting, and mild central nervous system dysfunction, particularly nystagmus, ataxia, confusion, dysarthria, depressed conscious state coma, and seizures; serious adverse events including fatalities are rarely reported. At therapeutic doses, metabolism of phenytoin follows first-order kinetics; however, at toxic doses, metabolism shifts to zero-order kinetics. Previously, phenytoin toxicity has manifested as transient hemiparesis, especially in patients with traumatic brain damage.[1],[2],[3] In all cases, discontinuation of phenytoin resulted in gradual resolution of focal neurological deficits. Our patient was free from toxic effect of phenytoin for around 7 months after which he developed toxicity. The toxicity may have been precipitated by hypoalbuminemia, resulting in raised serum levels of phenytoin. Previously, undernutrition and hypoalbuminemia has been proposed as a trigger for phenytoin toxicity.[4] Acute traumatic brain injury itself has been shown to alter binding of phenytoin to albumin, altering its pharmacokinetics.[5] It is also postulated that traumatic brain injury damages the inhibitory interneurons using gamma-aminobutyric acid (GABA) as neurotransmitter, and there is a compensatory hypersensitivity of neurons to GABA in the damaged area. Phenytoin toxicity results in excessive GABAergic transmission in postsynaptic neurons resulting in central nervous system depression.[3] An alternative mechanism suggests that phenytoin intoxication causes cerebral vasospasm, which may be associated with inflammation and endothelial injury, accompanied by activated intravascular coagulation leading to stenosis and thrombosis of vascular supply causing hemiparesis.[6]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Sandyk R. Transient hemiparesis caused by phenytoin toxicity. A case report. S Afr Med J 1983;64:493.  Back to cited text no. 1
    
2.
Sandyk R. Transient hemiparesis—a rare complication of phenytoin toxicity. Postgrad Med J 1983;59:601-2.  Back to cited text no. 2
    
3.
Findler G, Lavy S. Transient hemiparesis: a rare manifestation of diphenylhydantoin toxicity. Report of two cases. J Neurosurg 1979;50:685-7.  Back to cited text no. 3
    
4.
Abraham AP, Vidyasagar A, Lakshmanan J, Nair S, Joseph M. Phenytoin toxicity in patients with traumatic brain injury. Neurol India 2014;62:285-9.  Back to cited text no. 4
[PUBMED]  [Full text]  
5.
Stowe CD, Lee KR, Storgion SA, Phelps SJ. Altered phenytoin pharmacokinetics in children with severe, acute traumatic brain injury. J Clin Pharmacol 2000;40:1452-61.  Back to cited text no. 5
    
6.
Wakamoto H, Kume A, Nakano N, Nagao H. Benign angiopathy of the central nervous system associated with phenytoin intoxication. Brain Dev 2006;28: 336-8.  Back to cited text no. 6
    




 

Top
Print this article  Email this article
 
 
  Search
 
  
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (154 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed187    
    Printed11    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal